Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 154, NWS Shreveport, LA

April 23, 2000Titus County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Apr 23, 2000, 3:18 PM CDT for Titus County, Texas. It was in force for 57 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 23, 2000, 3:18 PM CDT (20:18 UTC)
Expired
Apr 23, 2000, 4:15 PM CDT
In force
57 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Titus County, TX

The radar

The Shreveport radar (KSHV), 135 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 3:18 PM CDTThunderstorm Wind 52 ETalco, TXSeveral oaks toppled. Three inch diameter limbs blown off trees.
Apr 23, 3:40 PM CDTHail 1Mt Pleasant, TX
Apr 23, 3:53 PM CDTTornado F2Mt Pleasant, TXThis tornado developed in a high precipitation supercell as it moved eastward across the county. Small to moderate pine and oak trees were snapped and broken. A mobile home dealership in Cookville, TX was moderately damaged and several homes suffered shingle
Apr 23, 4:00 PM CDTThunderstorm Wind 52 EWilkerson, TXSeveral large trees down including one on a building resulting in moderage damage.
Apr 23, 4:25 PM CDTHail 1Mt Pleasant, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 1:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 8.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2000-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2000-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 271 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
271 m²/s²
0-3 km storm-relative helicity
416 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

193 
WUUS54 KSHV 232020
SVRSHV
TXC449-232115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
318 PM CDT SUN APR 23 2000

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TITUS COUNTY IN TEXAS

* UNTIL 415 PM CDT

* AT 318 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES NORTHWEST OF        
  MOUNT PLEASANT...MOVING EAST AT 45 MPH. 

THIS STORM WILL MOVE NEAR THE CITY OF TALCO.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING.

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL AND STRONG DAMAGING WINDS.
DO NOT REMAIN OUTSIDE...THIS IS A DANGEROUS WEATHER SITUATION.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  TITUS COUNTY IN TEXAS
UNTIL 415 PM CDT.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:07 PM CDT, 11 minutes earlier.

Area forecast discussion, Apr 23, 3:07 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
307 PM CDT SUN APR 23 2000

MAIN EVENT UNDERWAY AS DRY LINE PROGRESSES ACROSS NORTHEAST TX AND
SOUTHEAST OK. THIS SYSTEM APPEARS THAT IT WILL MAKE A STEADY PUSH
ACROSS THE AREA TONIGHT WITH LITTLE IN THE WAY OF PRECIP MONDAY
EXCEPT MAYBE EARLY SHOWERS EAST AND MAYBE FA TOMORROW. RATHER THAN
PONTIFICATING I WILL FINISH UP PRODUCTS AND FOCUS ON SVR WX.

BRIEFLY...NW FLOW WITH A SLUG OF MOISTURE PROGGED TO MOVE SOUTHEASTWARD
INTO NE TX TUESDAY SO WILL GO WITH 20 PERCENT CHANCES THERE. PARTLY
CLOUDIES WILL PERSIST THROUGH EXTENDED WITH WARM TEMPS ASSOCIATED
WITH UPPER RIDGE.

PRELIM FIRST GUESSES...

SHV 59/78/55/82/58 5100
MLU 61/77/55/78/56 7200
TXK 59/75/53/79/53 5101
TYR 57/79/54/81/57 3002
LFK 60/83/55/83/60 4101

.SHV...TORNADO WATCH TIL 7 PM FOR NE TX..SE OK..SW AR.

In the hours before

Special weather statement, Apr 23, 9:30 AM CDT, 5 hours 48 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-231630-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
930 AM CDT SUN APR 23 2000

...RISK OF SEVERE THUNDERSTORMS...AND POSSIBLY TORNADOES...ACROSS
   THE FOUR STATE REGION TODAY AND TONIGHT...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER SOUTHEAST
OKLAHOMA...SOUTHERN ARKANSAS...AND THOSE PORTIONS OF NORTHEAST TEXAS
AND NORTHERN LOUISIANA ALONG AND NORTH OF INTERSTATE 20. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH OF INTERSTATE 20.

A STRONG UPPER LEVEL SYSTEM AND AN ASSOCIATED SURFACE FRONT WILL
MOVE INTO SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS LATER THIS
AFTERNOON...AND INTO ARKANSAS AND LOUISIANA TONIGHT. THESE FEATURES
WILL ACT UPON WARM...MOIST AND UNSTABLE GULF AIR WHICH IS FLOWING
INTO THE REGION AHEAD OF THE FRONT...TRIGGERING STRONG TO SEVERE
THUNDERSTORMS ACROSS THE AREA. LARGE HAIL AND STRONG WINDS ARE
LIKELY WITH THE STRONGEST STORMS. FURTHERMORE...WIND SHEAR PATTERNS
IN THE LOWER TO MIDDLE TROPOSPHERE WILL PROMOTE THE DEVELOPMENT OF
LONG LIVED SUPERCELLS WHICH COULD PRODUCE TORNADOES.

ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE DURING THE DAY AND
EVENING WELL TO THE EAST OF THE PRIMARY ACTIVITY.

ALL PERSONS ACROSS THE FOUR STATE REGION SHOULD STAY ABREAST OF
WEATHER CONDITIONS TODAY...AND BE PREPARED TO TAKE ACTION SHOULD
SEVERE WEATHER THREATEN.

THE ACTIVATION OF SEVERE THUNDERSTORM SPOTTERS...EMERGENCY MANAGEMENT
PERSONNEL...HAM RADIO OPERATORS...AND SKYWARN NETWORKS WILL LIKELY BE
REQUIRED TODAY AND TONIGHT.
Local storm report, Apr 23, 10:45 AM CDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1045 AM CDT SUN APR 23 2000

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0820 AM    1 W LUFKIN                TX   .75 INCH HAIL
04/23/00   ANGELINA                       DIME SIZED HAIL FELL AT INTERSECTION
                                          OF LOOP 287 AND SH 3150
                                          REPORT FROM LAW ENFORCEMENT

0900 AM    18 SE CENTER              TX   .75 INCH HAIL
04/23/00   SHELBY                         DIME SIZED HAIL FELL ALONG SH 87 S
                                          IN THE PATROON COMMUNITY
                                          REPORT FROM HAM RADIO OPERATOR

0915 AM    10 SW ZWOLLE              LA   .75 INCH HAIL
04/23/00   SABINE                         DIME SIZED HAIL FELL ALONG SH 1215
                                          REPORT FROM HAM RADIO OPERATOR

0920 AM    ZWOLLE                    LA   .75 INCH HAIL
04/23/00   SABINE                         REPORT FROM CIVIL AIR PATROL
                                          VIA NWS LAKE CHARLES

0955 AM    1 E FLORA                 LA   .88 INCH HAIL
04/23/00   NATCHITOCHES                   NICKEL SIZED HAIL FELL FOR 5 MINUTES
                                          AND COVERED THE GROUND
                                          REPORT FROM COOPERATIVE OBSERVER

1000 AM    4 S NATCHITOCHES          LA   .88 INCH HAIL
04/23/00   NATCHITOCHES                   NICKEL SIZED HAIL FELL ALONG I-49
                                          REPORT FROM LAW ENFORCEMENT

1005 AM    MONTGOMERY                LA   1.75 INCH HAIL
04/23/00   GRANT                          REPORT FROM LAW ENFORCEMENT

1030 AM    POLLOCK                   LA   .75 INCH HAIL
04/23/00   GRANT                          REPORT FROM LAW ENFORCEMENT

15
Local storm report, Apr 23, 10:55 AM CDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1055 AM CDT SUN APR 23 2000

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0855 AM    1 E SAN AUGUSTINE         TX   .75 INCH HAIL
04/23/00   SAN AUGUSTINE                  DIME SIZED HAIL FELL ALONG SH 21
                                          REPORT FROM LAW ENFORCEMENT

15
Local storm report, Apr 23, 11:40 AM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1140 AM CDT SUN APR 23 2000

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

1040 AM    4 SE TULLOS               LA   1.75 INCH HAIL
04/23/00   LA SALLE                       GOLF BALL SIZED HAIL FELL
                                          ALONG SH 84
                                          REPORT FROM LAW ENFORCEMENT

15
Local storm report, Apr 23, 2:43 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
242 PM CST SUN APR 23 2000

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0225 PM    WRIGHT CITY               OK   .75 INCH HAIL
04/23/00   MCCURTAIN                      HAIL THE SIZE OF DIMES
                                          REPORT FROM LAW
                                          ENFORCEMENT

0228 PM    1 N WRIGHT CITY           OK   1 INCH HAIL
04/23/00   MCCURTAIN                      HAIL THE SIZE OF QUARTERS
                                          REPORT FROM LAW
                                          ENFORCEMENT

10
Local storm report, Apr 23, 2:50 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
250 PM CDT SUN APR 23 2000

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0244 PM    1 S WRIGHT CITY           OK   1.75 INCH HAIL
04/23/00   MCCURTAIN                      REPORT FROM LAW ENFORCEMENT

15

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 8:38 AM CDTSevere Thunderstorm WarningSHVSan Augustine37 min
Apr 23, 8:55 AM CDTSevere Thunderstorm WarningSHVSabine, Shelby50 min
Apr 23, 3:31 PM CDTTornado WarningSHVTitus59 min
Apr 23, 3:48 PM CDTSevere Thunderstorm WarningSHVCamp27 min
Apr 23, 3:50 PM CDTTornado WarningSHVMorris40 min
Apr 23, 4:00 PM CDTSevere Thunderstorm WarningSHVUpshur60 min
Apr 23, 4:05 PM CDTTornado WarningSHVCass55 min
Apr 23, 4:16 PM CDTSevere Thunderstorm WarningSHVGregg44 min
Apr 23, 4:20 PM CDTTornado WarningSHVGregg40 min
Apr 23, 4:33 PM CDTTornado WarningSHVHarrison57 min
Apr 23, 4:55 PM CDTTornado WarningSHVCass35 min
Apr 23, 5:17 PM CDTTornado WarningSHVPanola58 min
Apr 23, 5:26 PM CDTTornado WarningSHVHarrison19 min
Apr 23, 6:21 PM CDTSevere Thunderstorm WarningSHVMarion24 min

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.